Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Thrombotic embolism, heavy bleeding during menstuation with low Hb count. Changed from warfarin to acitrom. Is it safe?

I want to knoe if acitrom has to be sopped in mentruation My wife has thrombotic embolism and on the treatment of warfarin but in the menstruation she had heavy blood flow and due to that Hb count got lowered and she had to hospitalized now our Doc has changed medicine fron warfarin to aitrom So should we stop medicine for some days during MC or not?
Asked On : Mon, 25 Jun 2012
Answers:  1 Views:  110
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

Anticoagulants often increase the menstrual blood flow and the duration of menstruation but not in all. But usually the cause of heavy bleeding is improper dosage. A tight dosage regimen is followed according to blood clotting time in those under anti coagulant therapy. In case of Warfarin or Acitrom (Acenocoumarol) it is decided according to the INR (International Normalized Ratio) values. The INR value of these anticoagulants is 2 to 3. Values above this will result in severe bleeding.

If the menstrual bleeding is severe even after proper dosing then, the other methods to reduce excessive bleeding are
1. Hormone therapy.
2. Endometrial ablation.
3. Intra Uterine Contraceptive Device (IUCD).

Hormonal therapy with either estrogen or progesterone can increase the risk of thrombo embolism for your wife. Endometrial ablation (destruction of uterine lining) is suitable only for women who does not want further pregnancy as the chances of conceiving after this procedure are reduced. IUCD like Mirena contain Progesterone which again can increase the risk of thrombo embolism. Non hormonal IUCD like copper T may be more preferable.

However Warfarin or Acenocoumarol should be substituted to Heparin in case of pregnancy as they both can damage the fetus.

I hope this is useful to you.

Answered: Thu, 11 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor